Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Dentistry
Volume 2016 (2016), Article ID 5070187, 6 pages
http://dx.doi.org/10.1155/2016/5070187
Case Report

Denosumab Related Osteonecrosis of the Jaw with Spontaneous Necrosis of the Soft Palate: Report of a Life Threatening Case

1Oral-Head & Neck Oncology/Microvascular Surgery, Division of Oral & Maxillofacial Surgery and Division of Otolaryngology, John H. Stroger, Jr. Hospital of Cook County, 1900 W. Polk Street, Suite 612, Chicago, IL 60611, USA
2University of Mississippi Medical Center, 2500 North State Street, Jackson, MS 39216, USA
3Advanced General Dentistry, University of Mississippi Medical Center, 2500 North State Street, Jackson, MS 39216, USA
4Department of Oral & Maxillofacial Surgery, University of Mississippi Medical Center, 2500 North State Street, Jackson, MS 39216, USA
5Department of Oral-Maxillofacial Surgery & Pathology, University of Mississippi Medical Center, 2500 North State Street, Jackson, MS 39216, USA

Received 15 February 2016; Revised 25 May 2016; Accepted 26 May 2016

Academic Editor: Noam Yarom

Copyright © 2016 Mohammed Qaisi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Bisphosphonates have been used for years in the treatment of patients with distant bony metastasis and in the prevention of osteoporosis. One of main side effects of these medications is the development of bisphosphonate related osteonecrosis of the jaw (BRONJ) in a small subset of patients. A new class of medications with a shorter half-life, known as receptor activator of nuclear factor kappa-B ligand (RANKL) inhibitors, was introduced with the hopes of avoiding this side effect. However, reports of osteonecrosis of the jaw after the use of RANKL inhibitors have also been documented. We report on a patient who developed a life threatening osteonecrosis of the jaw with sepsis shortly after switching from a bisphosphonate to a RANKL inhibitor for osteoporosis treatment. This patient developed several soft tissue defects including spontaneous necrosis of the soft palate. To our knowledge this is the first time this presentation has been described.